Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS Dodge City, KS

May 29, 2001Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2001, 3:53 AM MDT for Hamilton County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 29, 2001, 3:53 AM MDT (09:53 UTC)
Expired
May 29, 2001, 5:00 AM MDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 290953
SVRDDC
KSC075-291100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM MDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN KANSAS

* UNTIL 500 AM MDT

* AT 353 AM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTHEAST OF COOLIDGE...MOVING NORTHEAST AT 40
  MPH.

* SOME LOCATIONS AFFECTED
  SYRACUSE AT 405 AM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  WIND UP TO 60 MILES AN HOUR

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3800 10207 3783 10196 3799 10154 3822 10157
          3826 10182

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:58 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 29, 1:58 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 AM CDT TUE MAY 29 2001

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS SOME SEVERE
TODAY AND TONIGHT THEN TEMPS ON WEDNESDAY WITH COOL FRONT.

SEVERAL LEAD WAVES EVIDENT AHEAD OF MAIN SHORTWAVE TROUGH IN
NEW MEXICO. ONE IS CAUSING SEVERAL CLUSTERS OF THUNDERSTORMS ACROSS
NORTHEASTERN NEW MEXICO INTO WEST TEXAS AND ANOTHER IN NORTHWEST
KANSAS WITH ANOTHER CONVECTIVE CLUSTER. THE NORTHERN STORMS MAY
CLIP NORTH PART OF AREA THIS MORNING WHILE STORM CLUSTERS TO THE
SOUTHWEST SHOULD MAKE INTO THE REGION THIS MORNING. THEN AS MAIN
SHORTWAVE TROUGH LIFTS EAST SEVERAL VORTS AND MORE CONVECTIVE
CLUSTERS TO FORM IN AFTERNOON AND EVENING. BEST JET DYNAMICS AND MID
LEVEL WINDS TO STAY SOUTH OF AREA, HOWEVER LF QUAD OF UPPER JET TO
SPREAD SOME UPPER LEVEL DIVERGENCE OVER AREA AND HELP OUT WITH
UPWARD VERTICAL MOTION. VERTICAL WIND SHEAR PROFILE DOES NOT LOOK
TO STRONG TODAY WITH THE MAIN SEVERE THREAT BEING HAIL. WILL GO
LIKELY POPS TODAY ALL AREAS. SOME STRATUS EVIDENT ON FOG CHANNEL SAT
PICS IN SOUTHWEST KANSAS UNDER GOOD UPSLOPE FLOW. WILL GO WITH MOSTLY
CLOUDY TODAY WITH HIGHS IN MID TO UPPER 70S.

TONIGHT MORE CLUSTERS OF THUNDERSTORMS TO FORM AS UPPER WAVE MOVES
OVERHEAD WITH THE BEST PVA IN THE CENTRAL AND EAST. WILL GO LIKELY TO
CATEGORICAL IN THESE AREAS AND LESSER IN WEST. UPPER WAVE PUSHES A
COLD FRONT ACROSS AREA AND WINDS TO SWITCH TO NORTH OR NORTHEAST.

ON WEDNESDAY COLD NORTHERLY FLOW CONTINUES WITH BREEZY WINDS
FORECAST OF 15 TO 25 MPH. ANOTHER VORT ROTATES IN BACK OF UPPER WAVE
AND COULD GIVE SOME MORE SHOWERS AND THUNDERSTORMS. WILL CONTINUE
WITH PREVIOUS FORECAST OF 30 TO 40 POPS.

EXTENDED DISCUSSION...
UPPER S/W TROF PROGGED TO EXIT CWA WITH SFC HIGH BUILDING INTO
WESTERN KANSAS. SOME LINGERING MOISTURE AND WEAK LIFT STILL REMAINS
IN THE EXTREME SOUTHEAST EARLY (00Z THU) BUT QUICKLY EXITS AREA.
WILL THEREFORE REMOVE SLT CHC POPS FROM WEDNESDAY NIGHT AND GO WITH
DECREASING CLOUDS. NO OTHER CHANGES PLANNED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 076/057 069/052 076 773
GCK 076/057 069/051 076 773
EHA 075/053 069/050 078 743
LBL 076/055 069/051 078 743
HYS 076/055 068/049 075 894
P28 079/064 074/055 077 784

.DDC...NONE.

KRUSE/RB

In the hours before

Local storm report, May 28, 10:32 PM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE DODGE CITY, KS
1132 PM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    18 NNE GARDEN CITY        KS   1.75 INCH HAIL
05/27/01   FINNEY                         REPORTED BY CITIZEN

0400 PM    13 NNW SCOTT CITY         KS   1.00 INCH HAIL
05/27/01   SCOTT                          REPORTED BY AGTAP SPOTTER

0415 PM    12 S JETMORE              KS   60 MPH TSTM WIND GUST
05/27/01   HODGEMAN                       REPORTED BY CITIZEN

0500 PM    9 ESE SHALLOW WATER       KS   60 MPH TSTM WIND GUST
05/27/01   SCOTT                          THREE INCH DIA LIMBS
                                          BLOWN DOWN. REPORTED BY
                                          CITIZEN.

0500 PM    3 WSW JOHNSON             KS   .75 INCH HAIL
05/27/01   STANTON                        REPORTED BY CITIZEN

0509 PM    1 NW ST JOHN              KS   1.75 INCH HAIL
05/27/01   STAFFORD                       REPORTED BY CITIZEN

0512 PM    14 N DEERFIELD            KS   78 MPH TSTM WIND GUST
05/27/01   KEARNY                         REPORTED BY AGTAP SPOTTER

0520 PM    4 NNW ENSIGN              KS   1.25 INCH HAIL
05/27/01   GRAY                           REPORTED BY CITIZEN

0535 PM    2 NW BELPRE               KS   60 MPH TSTM WIND GUST
05/27/01   EDWARDS                        REPORTED BY CITIZEN

0545 PM    3 S ZOOK                  KS   .88 INCH HAIL
05/27/01   PAWNEE                         REPORTED BY CITIZEN

0600 PM    2 N PRESTON               KS   .75 INCH HAIL
05/27/01   PRATT                          REPORTED BY CITIZEN

0609 PM    13 NNW LAKIN              KS   TSTM WIND GUST
05/27/01   KEARNY                         SIX TO EIGHT INCH DIAMETER
                                          LIMBS BROKEN. REPORTED BY
                                          CITIZEN

0615 PM    11 NE ASHLAND             KS   .75 INCH HAIL
05/27/01   CLARK                          REPORTED BY  AGTAP SPOTTER

0615 PM    2 ENE PRESTON             KS   .75 4INCH HAIL
05/27/01   PRATT                          REPORTED BY CITIZEN

0715 PM    16 NNW ELKHART            KS   .75 INCH HAIL
05/27/01   MORTON                         REPORTED BY AGTAP SPOTTER

JAH
Special weather statement, May 29, 2:20 AM MDT, 1 hour 33 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT TUE MAY 29 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SEVERAL CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
REGION TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND HIGH WINDS. ONE CLUSTER WILL MOVE ACROSS THE AREA
FROM THE TEXAS PANHANDLE THIS MORNING WHILE MORE THUNDERSTORMS ARE
FORECAST TO REDEVELOP IN THE AFTERNOON AS A STRONG UPPER
DISTURBANCE MOVES INTO THE REGION. THE THUNDERSTORMS SHOULD CONTINUE
INTO THE EVENING AND EXIT THE AREA FROM WEST TO EAST LATER TONIGHT.
THERE ALSO MAY BE AREAS OF HEAVY RAINFALL WITH THESE CLUSTERS OF
STORMS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:16 AM MDTSevere Thunderstorm WarningDDCStevens59 min
May 29, 3:29 AM MDTSevere Thunderstorm WarningDDCMorton46 min
May 29, 4:54 AM MDTSevere Thunderstorm WarningDDCKearny66 min
May 29, 5:52 AM MDTSevere Thunderstorm WarningDDCEllis, Trego53 min
May 29, 6:59 AM MDTSevere Thunderstorm WarningDDCStafford46 min
May 29, 12:18 PM MDTSevere Thunderstorm WarningDDCClark27 min
May 29, 12:49 PM MDTSevere Thunderstorm WarningDDCClark26 min
May 29, 12:59 PM MDTSevere Thunderstorm WarningDDCKiowa46 min
May 29, 1:31 PM MDTSevere Thunderstorm WarningDDCGray44 min
May 29, 2:08 PM MDTSevere Thunderstorm WarningDDCFinney52 min
May 29, 2:30 PM MDTSevere Thunderstorm WarningDDCKearny60 min
May 29, 3:00 PM MDTSevere Thunderstorm WarningDDCFinney30 min
May 29, 3:23 PM MDTSevere Thunderstorm WarningDDCHamilton52 min
May 29, 3:33 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny42 min
May 29, 3:55 PM MDTFlash Flood WarningDDCFinney, Kearny3 hr
May 29, 3:56 PM MDTSevere Thunderstorm WarningDDCFinney49 min
May 29, 4:15 PM MDTSevere Thunderstorm WarningDDCKearny45 min
May 29, 4:17 PM MDTSevere Thunderstorm WarningDDCHamilton43 min
May 29, 4:19 PM MDTSevere Thunderstorm WarningDDCGray41 min
May 29, 4:44 PM MDTSevere Thunderstorm WarningDDCFinney46 min
May 29, 4:58 PM MDTSevere Thunderstorm WarningDDCKearny47 min
May 29, 4:58 PM MDTSevere Thunderstorm WarningDDCGray47 min
May 29, 5:06 PM MDTSevere Thunderstorm WarningDDCHaskell39 min
May 29, 5:20 PM MDTSevere Thunderstorm WarningDDCFord, Hodgeman55 min
May 29, 5:50 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens55 min
May 29, 5:50 PM MDTSevere Thunderstorm WarningDDCGrant55 min
May 29, 5:58 PM MDTSevere Thunderstorm WarningDDCStanton17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.